Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

May have seratonin syndrome. Was on Paxil. Induced anxiety and depression? How to calm nerves?

hello my name is ryan. I believe i may have seratonin syndrome . I was put on an anitdepressant called paxil for my anxiety. i started taking 5 mg for one week then i increased to 10 mg about two days after switching to the 10 i started to notice having a weird feeling i have never experienced before. i was feeling agitatied irrated depressed and very anxious and my nerves were on edge. i believed that it might be a side effect of the drug i tryied to push through it hearing that the side effects do go away after 4 days of this it became unbareable and i was so afraid that i quit taking it. the physical side effects went away within 2 days but i still felt aggition and depression and my anxiety was worse than before the medicine. i stopped taking it last tuesday. i told me doctor about this and he prescribed me a new antidepressant zoloft . both of the medications were generic brand. i took my first pill 25mg on this tuesday around noon. i did feel a little optimistic after taking it hoping it may help me. around 7 oclock that evening i started to feel this rush of fear and thoughts about all the bad things going on in my life. i started to panic and pace around my room crying and feeling like im going crazy. I ran outside to see if it would help but it didnt. I really wanted to go to the hospital but instead to calm me down i drank 2 glasses of whiskey in 20 mins. Ever since then i have become extremely aggitated and very anxious worse than before when i expeienced these symtoms on paxil. i wake up in the morning around 5 or 6 every day very anxious and racing thoughts. i fall asleep ok around midnight after being awake around 18 hours. In the past month me and my girlfriend broke up after being together for 2 years and i know it was because of my anxiety that our relationship failed. my car broke down so me and my dad are fixing it in his garage. ive been having problems at work because of my anxiety. Ive been smoking weed everyday for my anxiety over the past 2 years and just recently about a month ago decided to quit to get healthy and in shape. just everything pilling up it very overwhelming and depressing. i read online that seratonin syndrome can occur when you increase a dose in a ssri anitdepressant. Im wondering if my taking the zoloft agitated this and made my symtoms worse. I saw the doctor on thursday to tell him about this. he seemed he like he didnt know too much about mental health so he called a psychiatrist to fit me into an appointment on monday morning. in the mean time he prescribed me antivan to calm me down. i took the first pill thursday around 2 it was .5 mg. I didnt experience any change in my anxiety and mabye a less slightly aggitated but not enought to calm me down. i decided to up the dose to 1 mg too see if it would be any different i took that at 7 pm thursday evening after 2 hours of waiting for anything i didnt experience any change either. i became very upset and panicky becuase i thought something was seriously mentally wrong with me for this not to work. I had to resort to smoking marijuana just to calm my nerves and its my only option right now or going to the emergency room. im trying to hold on to seeing the psychiatrist on monday but im afraid it may effect my work this weekend i work at a resaurant and it really busy on the weekends. Any thoughts on what i am going throught would be greatly appriciated.
Asked On : Tue, 31 Jul 2012
Answers:  1 Views:  114
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hello Ryan . There seems many reasons for your anxiety. First it may be you quit your cannabis only recently and you may be having some withdrawal of that and you are getting anxiety symptoms because of that. Secondly your doctor should have told you that SSRI have a anxiety provoking effect initially . Only after sometime they have anti anxiety effect. Also medication show side effects earlier than the effect. That is why you have increased anxiety before relief. To relief such symptoms your doctor have prescribed you bezodiazepine , but don't take it more than prescribed as you already have addiction issues and you are prone to develop addiction to it. As far as continuing the medication is concerned, you can do under the cover of benzodiazepine ,which will help you to cope the anxiety and will help you pass the duration of time left to meet psychiatrist. Meet your psychiatrist ASAP as he can give additional medication which reduce the severity of anxiety
Take care
Answered: Wed, 1 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor